Virginia, 2015

Hail in Virginia, April 25, 2015

April 25, 2015 · NWS RLX · 2 events in 1 county or zone

A low pressure wave rode east through Kentucky during the late afternoon and evening, along a strong east to west front. There was a 30 degree temperature contrast on either side of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure wave rode east through Kentucky during the late afternoon and evening, along a strong east to west front. There was a 30 degree temperature contrast on either side of the front.

Just south of the surface front, a few discrete thunderstorms cells formed ahead of the main cluster of convection. These cells moved into southwest Virginia during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 25, 6:48 PM EST, 42 minutes earlier.

Area forecast discussion, Apr 25, 6:48 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
748 PM EDT SAT APR 25 2015

.SYNOPSIS...
LOW PRESSURE RIDES EAST ALONG FRONT AND PASSES LATE TONIGHT. DRIER
AIR MOVES SOUTH SUNDAY. CHILLY NORTH FLOW SUNDAY NIGHT INTO TUESDAY.
AN UPPER LEVEL DISTURBANCE ON MONDAY COULD PROVIDE SOME SHOWERS.

&&

.NEAR TERM /THROUGH SUNDAY/...
8 PM UPDATE...NO SIGNIFICANT CHANGES.

PREVIOUS DISCUSSION...
7 PM UPDATE. TOOK THUNDER CHANCES NORTHWARD INTO CENTRAL WV PER
RADAR TRENDS UNTIL 04Z...UNTIL FRONT DROPS FAR ENOUGH SOUTH. SEVERE
POTENTIAL STILL LIMITED OVER FAR SOUTHERN AREAS OF CWA.
OTHERWISE...NO SIGNIFICANT CHANGE.

PREVIOUS DISCUSSION...
THE WARM FRONTAL BOUNDARY QUASI STATIONARY JUST S OF I64
CORRIDOR. TREND IN THE HI RES MODELS IS FOR BULK OF QPF LATER THIS
AFTN AND THIS EVE TO REMAIN ALONG AND S OF THIS BOUNDARY...WHERE
CONVECTION RESIDES. IN FACT...HRRR IS TRENDING DRY ACROSS SE OH
AND N WV THIS EVENING. SO...APPEARS THE ONLY AREA OF CONCERN IS
TWO SW VA CO AND MAYBE SE WV WITH REGARDS TO FLOODING. WILL FORGO
ANY WATCH AT THIS POINT AS THIS AREA SHOULD BE ABLE TO HANDLE 1 TO
1.5 INCHES. SOMETHING TO WATCH THOUGH AS CONVECTION WILL BE TRYING
TO FIRE ALONG THE BOUNDARY DOWN THERE THIS AFTN...PROVIDING FOR A
3 HR WINDOW OF TRAINING POTENTIAL BEFORE THE BAROCLINIC ZONE
BEGINS TO SHIFT S AS A COLD FRONT WITH LOW PRESSURE TRAVERSING
THRU CUMBERLAND PLATEAU.

CONCERNING SVR POTENTIAL...
THERE DOES EXIST SOME IMPRESSIVE DEEP AND LOW LEVEL SHEAR ALONG
THE BOUNDARY WITH INSTABILITY BECOMING SFC BASED JUST SOUTH OF THE
BOUNDARY. TEMPS WILL TRY TO SPIKE TO NEAR 70 IN SW VA. SPC CONT TO
HIGHLIGHT MAINLY DICKENSON IN SLIGHT RISK...WITH ENHANCED JUST TO
THE SW. RIGHT NOW IT APPEARS THERE WILL BE ABOUT A 3 HR WINDOW IN
THE 21Z TO 00Z TIME FRAME FOR SVR WITH SCT CONVECTION DEVELOPING
ALONG THE BOUNDARY. AFTER THAT...UPSTREAM LOW PRESSURE/COMPLEX
WILL TRACK FROM C KY INTO NE TN...ALLOWING THIS BOUNDARY TO SHIFT
S...TAKING THE SVR POTENTIAL WITH IT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
MODELS HAVE A HEALTHY SHORT WAVE MOVING THROUGH THE REGION ON
MONDAY. MODELS DIFFER ON HOW DYNAMIC THIS SYSTEM IS...WITH THE NAM
BEING ONE OF THE MORE AGGRESSIVE. THE NAM HOWEVER IS EXTREMELY
CONSISTENT WITH RUNS ON FRIDAY...SO WILL INCREASE POPS A LITTLE
MORE...BUT STILL KEEP IN THE CHANCE/SLIGHT CHANCE CATEGORIES. WITH
CLOUDS MOVING IN AND THE POTENTIAL FOR SHOWERS...WILL GO BELOW MOS
GUIDANCE HIGH TEMPERATURES.

COOL NORTHWEST FLOW CONTINUES MONDAY NIGHT AND TUESDAY BUT MOISTURE
BECOMES TO THIN FOR ANY PRECIPITATION.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPPER TROUGH DROPPING IN FROM THE GREAT LAKES WILL PHASE WITH AN
UPPER TROUGH AXIS OVER THE DEEP SOUTH OVER THE SOUTHERN
APPALACHIANS TO THE CAROLINA COAST. SOUTHERN SYSTEM SHOULD STAY TO
THE SOUTH OF US...WHERE THE BETTER THREAT FOR RAIN LIES...BUT THE
PHASING NORTHERN STREAM TROUGH ALOFT WILL BRING SCATTERED SHOWERS
AND GENERAL COOL AND UNSETTLED CONDITIONS TO THE AREA FOR THE END
OF THE WEEK. DEEP SOUTH RIDGING WILL FOLLOW ITS WAKE...ALLOWING
FOR A MARKED CHANGE IN THE SYNOPTIC SCALE PATTERN...WHICH SHOULD
DRY US OUT AND WARM US UP TO MORE NORMAL TEMPERATURES.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
00Z SUNDAY THRU 00Z MONDAY...
EAST TO WEST FRONTAL BOUNDARY CURRENTLY SOUTH OF A HTS-CRW-BKW LINE
WILL SLOWLY DROP SOUTHWARD LATER TONIGHT BEHIND A WAVE OF LOW
PRESSURE THAT RIDES EAST ALONG THE FRONT. HIGH PRESSURE BUILDS
SOUTH DURING THE AFTERNOON.

SOUTH OF HTS-CRW-BKW LINE...CONVECTIVE COMPLEX WILL CROSS THE AREA
THRU 04Z...WITH VFR/MVFR CEILINGS BECOMING GENERAL IFR IN SHOWERS
AND STORMS. AFTER 04Z...NORTHERLY WINDS WILL INITIALLY BRING IFR
CEILINGS IN LIGHT RAIN TIL AROUND 13Z...THEN IMPROVING FROM NORTH TO
SOUTH TO VFR BY 22Z.

NORTH OF A PKB-CKB-EKN LINE...OCCASIONAL LIGHT RAIN SHOWERS TIL
AROUND 03Z...OTHERWISE...MVFR CEILINGS THRU 08Z. AFTER 08Z BECOMING
VFR AND SCT CLDS BY 16Z.

REMAINDER OF AREA...MAINLY EXTREME SOUTHEAST OHIO ACROSS CENTRAL
WEST VIRGINIA...LIFR WITH RAIN SHOWERS AND AN EMBEDDED THUNDERSTORMS
THRU 04Z. AFTER 04Z IFR IN LIGHT RAIN. AFTER 09Z IMPROVING TO MVFR
CEILINGS AND THEN TO VFR CEILINGS AFTER 15Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM TONIGHT.

ALTERNATE SCENARIOS: FORECAST CONDITIONS MAY SHIFT NORTH OR SOUTH
SOMEWHAT...DEPENDING ON EXACT TRACK OF THE WAVE OF LOW PRESSURE
ALONG THE FRONT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SUN 04/26/15
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  M    M    H    M    M    M    H    H    H    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    H    M    H
BKW CONSISTENCY  H    H    H    L    L    M    M    M    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z MONDAY...
IFR POSSIBLY LINGERING IN STRATUS INTO SUNDAY MORNING...MAINLY IN
THE MOUNTAINS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/JMV/30/26
NEAR TERM...JMV/30
SHORT TERM...RPY
LONG TERM...26
AVIATION...JMV
Hazardous weather outlook, Apr 25, 8:26 AM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
926 AM EDT SAT APR 25 2015

VAZ003-004-261330-
DICKENSON-BUCHANAN-
926 AM EDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
TONIGHT...WITH DAMAGING WIND GUSTS AND LARGE HAIL THE MAIN THREAT.

ALSO...AREAS OF SHOWERS AND THUNDERSTORMS MAY BECOME ALIGNED ALONG A
NEARLY STATIONARY WARM FRONT...CAUSING REPETITIVE ROUNDS AND
INCREASING FLASH FLOOD CONCERNS LATE TODAY OR TONIGHT. SHOULD
CONFIDENCE INCREASE IN THIS SCENARIO...A FLASH FLOOD WATCH MAY BE
NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ024-025-033-034-261330-
MINGO-LOGAN-MCDOWELL-WYOMING-
926 AM EDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON
INTO TONIGHT...WITH DAMAGING WIND GUSTS AND LARGE HAIL THE MAIN
THREAT.

AREAS OF SHOWERS AND THUNDERSTORMS MAY BECOME ALIGNED ALONG A
NEARLY STATIONARY WARM FRONT...CAUSING REPETITIVE ROUNDS AND
INCREASING FLASH FLOOD CONCERNS LATE TODAY OR TONIGHT. SHOULD
CONFIDENCE INCREASE IN THIS SCENARIO...A FLASH FLOOD WATCH MAY BE
NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-WVZ005-013-026-035-261330-
GREENUP-CARTER-BOYD-LAWRENCE KY-WAYNE-LINCOLN-BOONE-RALEIGH-
926 AM EDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHERN
WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF SHOWERS AND THUNDERSTORMS MAY BECOME ALIGNED ALONG A
NEARLY STATIONARY WARM FRONT...CAUSING REPETITIVE ROUNDS AND
INCREASING FLASH FLOOD CONCERNS LATE TODAY OR TONIGHT. SHOULD
CONFIDENCE INCREASE IN THIS SCENARIO...A FLASH FLOOD WATCH MAY BE
NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-036>040-046-
047-261330-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
926 AM EDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 25, 7:01 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
801 PM EDT SAT APR 25 2015

WVZ013-015-026-260030-
BOONE WV-KANAWHA WV-LINCOLN WV-
801 PM EDT SAT APR 25 2015

...SPECIAL WEATHER STATEMENT FOR NORTHERN BOONE...SOUTHWESTERN
KANAWHA AND EASTERN LINCOLN COUNTIES UNTIL 830 PM EDT...

AT 759 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
MADISON...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ASHFORD AROUND 810 PM...RACINE AROUND 815
PM...SETH AROUND 820 PM AND CHESAPEAKE AROUND 825 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 82 AND 91.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3827 8143 3800 8152 3819 8207 3828 8198

26
Special weather statement, Apr 25, 7:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
813 PM EDT SAT APR 25 2015

VAZ003-004-260045-
BUCHANAN VA-DICKENSON VA-
813 PM EDT SAT APR 25 2015

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BUCHANAN AND DICKENSON
COUNTIES UNTIL 845 PM EDT...

AT 809 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
CLINTWOOD...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR CLINTWOOD AROUND 825 PM...CLINCHCO AROUND 830
PM...MCCLURE AROUND 835 PM...NORA AROUND 840 PM AND TRAMMEL AROUND
845 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3698 8238 3701 8247 3704 8250 3713 8255
      3720 8256 3725 8243 3719 8206 3704 8214
      3702 8220 3699 8225 3699 8229 3695 8235

26

The radar

The Jackson,KY radar (KJKL), 91 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dickenson

When
April 25, 7:30 PM EST
Where
Dickenson County, 0.88 mi SE of Honeycamp
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -82.470

Hail, Dickenson

When
April 25, 8:00 PM EST
Where
Dickenson County, 1.22 mi WSW of Trammel
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.016, -82.321

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562771, 563056.